Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 5, 2016, 8:46 PM EDT for Franklin County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 8:46 PM EDT (00:46 UTC)
- Expired
- Aug 5, 2016, 9:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WWUS81 KRNK 060046
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT FRI AUG 5 2016
VAZ033-034-044-060145-
BEDFORD-PITTSYLVANIA-FRANKLIN-
846 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...NORTHEASTERN FRANKLIN AND SOUTHWESTERN BEDFORD
COUNTIES...
AT 845 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WIRTZ...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
CALLANDS...
MONETA...
AND NORTHWEST SMITH MOUNTAIN LAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3684 7964 3685 7965 3701 7998 3718 7991
3718 7990 3721 7988 3722 7985 3714 7939
3706 7944 3706 7940 3709 7940 3711 7937
3712 7938 3712 7935 3714 7934 3712 7932
3679 7954
TIME...MOT...LOC 0045Z 290DEG 12KT 3707 7986
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:11 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 5, 4:11 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 411 PM EDT Fri Aug 5 2016 .SYNOPSIS... An upper level disturbance will move east through the region this evening, maintaining the threat for showers and thunderstorms through sunset. A cold front is expected to approach the area on Saturday before stalling over, or just to the south of the region on Sunday. Additional showers and thunderstorms will precede and accompany this front. && .NEAR TERM /THROUGH SATURDAY/... As of 400 PM EDT Friday... Moisture laden airmass and weak short wave trough aloft will contribute to numerous showers and embedded thunderstorms across the forecast area through sunset. Afterwards, loss of daytime heating will allow activity to weaken and diminish. Per tropical nature of airmass, rain efficiency will certainly be high with rain rates of up to 4 inches an hour. Unlike last few days where cloud mean layer wind has been close to zero, the cloud layer mean wind forecast through this evening is forecast to be closer to 15 kts which means individual storm cells will be transient. That said, unless training of cells come into play, will hold off on Flash Flood Watch headline, with the thinking any flooding will be localized and can be handled with a special weather statement or flood advisory where needed. Once the shower activity diminishes this evening, models indicate a break overnight with little or no precip threat after midnight. If we do see any clearing, it will likely contribute to areas of fog and stratus. For Saturday will be watching the approach of a cold front. This front is currently crossing the Ohio Valley and is associated with its own shower/storm activity. Some of the models indicate debris cloudiness and showers from this feature potentially reaching our southeast WV counties by daybreak, but the greater threat will come once we heat back up with increasing instability feeding new development Saturday afternoon. With cold front slated to arrive during peak heating Saturday afternoon/evening, and PWATS surging back toward 2.0 inches across much of the CWA by this time along with ample heating boosting temperatures well into the 80s and even lower 90s Piedmont, scattered to numerous thunderstorms are expected to accompany the front. Instability parameters are fairly healthy and suggest some potential for pulse severe, although the dynamics overall are rather weak. A few pulse severe storms cannot be ruled out in the 20Z/4PM to 02Z/10PM time frame Saturday afternoon/evening. The freezing level will be quite high, so the main concern will be damaging wet downbursts. The convective activity should diminish fairly quickly with the loss of daytime heating, but may linger into the warmer more unstable Piedmont areas until closer to midnight. Given the high PWATS and some potential for brief training of cells along the boundary given the flow aloft being parallel to the boundary, locally heavy rainfall will once again be a concern. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 330 PM EDT Friday... The upper level pattern will feature a ridge through the mid section of the country with a trof pulling out of the northeastern us, allowing for building heights aloft through the first part of next week. The slow moving frontal boundary will gradually push just southeast of the region before washing out, allowing for decreasing precipitation chances Saturday night. high pressure will then build in from the upper midwest, ultimately establishing a transient wedge down the eastern seaboard. So after a brief break, deep and moist east/southeast flow will become reestablished and bring wet upslope conditions especially along the southern portion of the Blue Ridge with high temperatures trending to below normal levels. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 330 PM EDT Friday... Broad riding will continue aloft while high pressure at the surface takes up residence off the coast. This will allow for a resumption of the warm and humid pattern that has been in place for much of the summer. High temperatures will trend up toward seasonal normals and our chances for afternoon showers/storms/downpours will be increasing through the end of the week as a weak and diffuse frontal boundary approaches from the northwest. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 215 PM EDT Friday... Moisture laden airmass will contribute to numerous showers and embedded thunderstorms throughout the central appalachians through sunset today. Loss of daytime heating will then allow activity to diminish. Until then expect periods of heavy rain with temporary VSBY restrictions of 1SM associated with +TSRA. Cigs will also bounce up and down with areas of MVFR and ocnl IFR. Even after the showers weaken with loss of daytime heating, areas of low cigs and vsbys will persist due to stratus and fog. Extended aviation discussion... A warm and unstable air mass is expected on Saturday as a cold front approaches from the northwest. Showers and thunderstorms will become more probable again by Saturday afternoon - along with typical flight restrictions down into at least the MVFR range in/near some of the stronger storms. There remains a question as to how far south the cold front will advance through our region, and how much dry air can infiltrate in its wake as higher pressure builds in from the north. Given recent history, the forecast will reflect a front that either does not make it through Virginia, or stalls in northern North Carolina. Therefore, anticipate better chances of showers/storms and sub-VFR flight conditions to persist across at least the southern portions of the area into Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...MBS LONG TERM...MBS AVIATION...PM
Hazardous weather outlook, Aug 5, 3:47 PM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT FRI AUG 5 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-061000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 347 PM EDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAVY DOWNPOURS IN SHOWERS AND THUNDERSTORMS MAY PRODUCE SOME LOCALIZED FLOODING INTO THIS EVENING. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND IN ADVANCE OF A COLD FRONT SATURDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. FOR THE REMAINDER OF THE PERIOD SUNDAY THROUGH THURSDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 3:09 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT FRI AUG 5 2016
VAZ014-022-052000-
MONTGOMERY-ROANOKE-
309 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROANOKE AND EAST CENTRAL MONTGOMERY COUNTIES...
AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAWSVILLE...
MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHAWSVILLE...
BENT MOUNTAIN...
GLENVAR...
ELLISTON-LAFAYETTE...
AND CROCKETT SPRINGS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3730 8012 3716 8007 3716 8009 3715 8009
3715 8011 3714 8011 3713 8012 3712 8012
3711 8015 3711 8018 3710 8028 3721 8030
TIME...MOT...LOC 1909Z 249DEG 9KT 3716 8025
PWSpecial weather statement, Aug 5, 3:42 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT FRI AUG 5 2016
NCZ001-002-019-052030-
WILKES-ASHE-ALLEGHANY-
342 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN WILKES...ALLEGHANY AND EASTERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...
AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAGONER...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPARTA...
LAUREL SPRINGS...
TRAPHILL...
MC GRADY...
AND GLENDALE SPRINGS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3627 8142 3652 8143 3657 8104 3656 8103
3630 8097
TIME...MOT...LOC 1941Z 258DEG 16KT 3641 8135
PWSpecial weather statement, Aug 5, 5:41 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI AUG 5 2016
WVZ042-052230-
MERCER-
541 PM EDT FRI AUG 5 2016
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN MERCER
COUNTY WHERE TWO INCHES OF RAIN HAS ALREADY FALLEN...
AT 540 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER
MATOAKA... MOVING SOUTHEAST AT 15 MPH. UP TO TWO INCHES OF RAIN HAS
ALREADY FALLEN...AND ADDITIONAL RAINFALL COULD LEAD TO MINOR
FLOODING.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
MATOAKA...
MONTCALM...
AND CERES.
THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3742 8131 3741 8129 3742 8128 3744 8129
3744 8130 3746 8129 3734 8100 3728 8111
3726 8118 3737 8135
TIME...MOT...LOC 2140Z 298DEG 13KT 3740 8129
PWSpecial weather statement, Aug 5, 7:09 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 709 PM EDT FRI AUG 5 2016 VAZ014-017-022-033-060000- MONTGOMERY-FLOYD-ROANOKE-FRANKLIN- 709 PM EDT FRI AUG 5 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANOKE...NORTHWESTERN FRANKLIN...NORTHEASTERN FLOYD AND SOUTHEASTERN MONTGOMERY COUNTIES... AT 708 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PILOT...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLACKSBURG... SALEM... CHRISTIANSBURG... SHAWSVILLE... AND PILOT. THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3701 8045 3725 8044 3726 8005 3696 8000 TIME...MOT...LOC 2308Z 270DEG 24KT 3709 8035 AS
Special weather statement, Aug 5, 7:16 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI AUG 5 2016
VAZ058-059-060015-
CHARLOTTE-HALIFAX-
716 PM EDT FRI AUG 5 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CHARLOTTE
AND HALIFAX COUNTIES...
AT 715 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR VIRGILINA...
MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
CLOVER...
REDOAK...
AND INGRAM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR JOHN H KERR RESERVOIR...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3688 7850 3670 7865 3666 7861 3669 7865
3669 7868 3668 7870 3659 7871 3656 7874
3654 7873 3654 7892 3663 7919 3706 7909
3704 7902 3703 7901 3704 7900 3693 7848
TIME...MOT...LOC 2315Z 193DEG 21KT 3661 7883
ASSpecial weather statement, Aug 5, 8:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT FRI AUG 5 2016
VAZ033-034-044-060145-
BEDFORD-PITTSYLVANIA-FRANKLIN-
846 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...NORTHEASTERN FRANKLIN AND SOUTHWESTERN BEDFORD
COUNTIES...
AT 845 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WIRTZ...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
CALLANDS...
MONETA...
AND NORTHWEST SMITH MOUNTAIN LAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3684 7964 3685 7965 3701 7998 3718 7991
3718 7990 3721 7988 3722 7985 3714 7939
3706 7944 3706 7940 3709 7940 3711 7937
3712 7938 3712 7935 3714 7934 3712 7932
3679 7954
TIME...MOT...LOC 0045Z 290DEG 12KT 3707 7986
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:01 PM EDT | Areal Flood Advisory | RNK | Franklin | 4 hr |
| Aug 6, 4:25 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 65 min |
| Aug 6, 5:15 PM EDT | Special Weather Statement | RNK | Buckingham | 45 min |
| Aug 6, 5:34 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 56 min |
| Aug 6, 6:07 PM EDT | Special Weather Statement | RNK | Amherst, Buckingham | 53 min |
| Aug 6, 7:12 PM EDT | Special Weather Statement | RNK | Appomattox | 63 min |
| Aug 6, 7:17 PM EDT | Special Weather Statement | RNK | Campbell | 43 min |
| Aug 6, 7:33 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 57 min |
| Aug 6, 5:04 PM EDT | Special Weather Statement | RNK | Yadkin | 41 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.